Possible Causes and Treatment of Swelling Under the Eyes with Cosmetic Fillers

Possible Causes and Treatment of Swelling Under the Eyes with Cosmetic Fillers


Thank you for your question! You’re 22-years-old, you underwent injections
of Restylane in the tear trough approximately 23 days prior to your submission and you submitted
photos where you describe that the area actually looks worse that you have greater amount of
swelling in your eyes under the eyes and that there is bruising and discoloration. You initially
described the situation as your doctor offering to use another half cc of Restylane to further
correct and you are also questioning whether or not there is a value in doing surgery or
can you have surgery to cure this. Well I can certainly give my opinions. I’m a board certified cosmetic surgeon and
a fellowship trained oculofacial plastic and reconstructive surgeon, practicing in Manhattan
in Long Island for over 20 years. The concerns that you have is reflective very much of large
part of my practice which is rejuvenation of the eyes whether it’s through cosmetic
surgery as well as the use of injectable fillers and new technologies for rejuvenation in the
stem cell world such as use of platelet-rich plasma (PRP). So to begin with, I would then comment on
the photos that you submitted. If the fluid or the swelling that you described has occurred
after the one half cc of Restylane under your eyes, I’m a little bit concerned on whether
or not additional Restylane would be of necessary value. This is not to second guess your doctor.
I think that when you choose a doctor based on your perception of the doctor’s ability
to do the treatment, the injection of Restylane in the tear trough area usually doesn’t
create profound swelling under the eyes so the question I would ask you is to look at
your photos before you had the injection. Did you have the fluid that I see at the cheekbone
that’s right below the orbital rim, below the rim of the eye socket. If that swelling
was always there, than that’s more of a situation called malar edema. If that swelling
is subsequent to the injectable filler, then that’s a different story. Usually injectable fillers such as Restylane
can in certain cases causes more swelling by the virtue of the fact that hyaluronic
acid is very hydrophilic. It pulls fluids in. Now there is finesse in doing this. It
is routine for me and my practice to treat tear troughs with hyaluronic acid filler like
Restylane combine that with a regenerated technology using platelet-rich Plasma. Platelet-rich
plasma is derived from your own blood and it’s a concentration of growth factors that
stimulates collagen and blood supply and improves the color of the skin under the eyes which
is very difficult to do because of the intrinsic nature of the delicate and thin quality of
the under eye skin which is the thinnest skin in the body. That being said, it is also part of my philosophy
that I work with is that the patient who I treat for this type of situation or any type
of procedure, we have an ongoing relationship where I’ll do the treatment I’ll see them
two weeks later to re-evaluate how things look. With the nature of injectable fillers,
there is often a transition period where it takes time for things to settle down. Now
you’re 23 days after the injectables. It would be interesting to understand your doctor’s
thinking. I have a feeling your doctor is focused on the hollow part and not necessarily
the swelling. The doctor may feel that the swelling is just par for the course and maybe
something that you’ll have to accept. This is something that is of course personal
choice but in my practice, on people with your age who come in for injectables, I often
try to talk them out of it mainly because I feel like there is a different lifestyle
in your 20’s compared to your 40’s. In your 20’s, if you’re going to try to make
this something sustainable you kind of have to accept, with people who are in their 40’s,
accept that you’re going to do this on a regular basis. You’re going to deal with
some bruises and swelling and it does require ongoing maintenance. I understand why you
are asking about surgery but I would caution you about choosing surgery. I don’t think
surgery also is a good idea at this stage. You don’t want to create more problems and
surgical solutions for tear troughs are less than perfect. I think that injectable fillers
have a lot of value in the treatment of tear trough but you have to figure out what is
right for you. In scenarios like yours when someone has swelling
whether it’s the tear trough area or anywhere in the face, I will often use hyaluronidase
just to dissolve the fillers if it’s hyaluronic acid filler. Hyaluronidase will actually dissolve
the filler and then you can restore closer to your original anatomy. It does affect the
hyaluronic acid that’s native in the area but at least there is some potential benefit
by getting rid of the factor or the element that is causing the swelling to get worse.
I think you need to have a good discussion and spend some time with your doctor to go
over this and to understand the risk and benefits of the additional syringe as suggested and
think to yourself if doing this on an ongoing basis is worth it and is this the right thing
for you at this time of your life. So I hope that was helpful, I wish you the
best of luck and thank you for your question!

About the Author: Earl Hamill

4 Comments

  1. I understand that it can dissolve on its own in around 6-12 months. When this happens, does it dissolve evenly? I just want to inject them once and was wondering if it will look bad later on, forcing me to continue getting them

  2. My filler under my eyes is not completely gone after 2 rounds of Hyaluronidase… they look better but I'm scared that it has affected my skin. There is still alot of edema that wont go away as well ( so im thinking it isnt all dissolved yet). Should I wait it out or get another hyaluronidase treatment then follow up with skin treatments to fix the area for the skin laxity. I am 22. (Never had edema problems around my eyes. Also edema/ filler is asymmetrical because of poor/ inexperienced injection technique)

  3. I had some filler under my eyes about 5 years ago. And i now have permanent swelling under both eyes which I did not have before. And slight fluid trapped under the eyes which raises the redness into bumps. If that makes sense? The dr that did the filler said this will be permanent and the on,y way I can get rid of it is with surgery. What can I do?

Leave a Reply

Your email address will not be published. Required fields are marked *